Alert archive / Kansas / River Flood Warnings in 2008

River Flood Warning 53, NWS Wichita, KS

June 13, 2008Cowley County, Kansas

NWS Wichita, KS issued this river flood warning at Jun 13, 2008, 9:37 AM CDT for Cowley County, Kansas. It took effect at Jun 14, 2008, 6:08 AM CDT. It was in force for .

The area

The counties it named.

The facts

Issued
Jun 13, 2008, 9:37 AM CDT (14:37 UTC)
In effect from
Jun 14, 2008, 6:08 AM CDT
Expired
Jun 14, 2008, 4:08 AM CDT
In force
Issued by
NWS Wichita, KS
Flood severity
Minor

County Cowley County, KS

The radar

The Wichita radar (KICT), 71 km from the middle of the area, began a volume at 14:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Walnut River at Arkansas City (ARKK1). The gauge peaked at 16.18 ft at Jun 14, 2008, 11:00 PM CDT.

actionminormoderate10152006/1306/1406/15
Action stage
16 ft
Minor stage
18 ft
Moderate stage
22 ft
Major stage
28 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 07147900, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this river flood warning went out at Jun 13, 6:31 AM CDT, 3 hours 6 minutes earlier.

Area forecast discussion, Jun 13, 6:31 AM CDT, 3 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
631 AM CDT FRI JUN 13 2008

.AVIATION...
12Z TAF UPDATE...NUMEROUS SHOWERS AND THUNDERSTORMS CONTINUE TO
DEVELOP AND SLIDE EASTWARD ACROSS SOUTHERN KANSAS. THIS ACTIVITY
WILL MAINLY AFFECT THE HUT/ICT/CNU TERMINALS DURING THE MORNING HOURS
BEFORE DIMINISHING. OTHERWISE...VFR CONDITIONS ARE EXPECTED TO
OCCUR FOR THE AREA DURING THE REMAINING DAYLIGHT HOURS.

JAKUB

&&

.PREV DISCUSSION... /ISSUED 253 AM CDT FRI JUN 13 2008/

DISCUSSION...
THE MAIN CONCERN IS THE SHORT TERM WITH THE FLOOD THREAT THIS
MORNING AND THUNDERSTORM CHANCES MOVING BACK INTO THE PICTURE ON
SATURDAY NIGHT.

TODAY:
LATEST LOOK AT THE PROFILERS WAS SHOWING A VERY DISTINCT ELEVATED
BOUNDARY (850MB) EXTENDING FROM NEAR BARBER COUNTY TO NEAR WICHITA.
THIS BOUNDARY WILL MOVE VERY LITTLE THIS MORNING. IN
ADDITION...THERE IS QUITE A BIT OF AID FROM THE RIGHT ENTRANCE
REGION OF THE UPPER LEVEL JET POSITIONED FROM SOUTHEAST KANSAS INTO
THE UPPER MIDWEST. THIS IS IN RESPONSE TO GOOD ALONG-STREAM
VARIATION OCCURRING FROM THE MESOSCALE CONVECTIVE SYSTEM IN THAT
REGION. UPPER LEVEL DIFFLUENCE IS ALSO SHARPLY DIFFLUENT. AIR MASS
IS VERY RICH WITH PRECIPITABLE WATER VALUES OVER 2 INCHES. THE LOW
LEVEL JET IS PROGGED TO VEER OUT TOWARDS DAYBREAK WHICH SHOULD ALLOW
FOR THE CELLS TO BECOME MORE PROGRESSIVE. HOWEVER...I AM A BIT
CONCERNED THAT IT MAY TRY TO REGENERATE. AS A RESULT...WE PLAN ON
KEEPING THE FLASH FLOOD WATCH GOING THIS MORNING. SOME AREAS COULD
SEE AS MUCH AS 5 TO 7 INCHES BEFORE ALL IS SAID AND DONE LATER THIS
MORNING. THE BOUNDARY SHOULD GRADUALLY SHIFT SOUTHEAST BY AFTERNOON
AND ALLOW FOR MOST OF THE CONVECTION TO MOVE EASTWARD.

TONIGHT:
SHOULD BE A FAIRLY QUIET NIGHT FOR THE MOST PART AS SUBSIDENCE
BUILDS OVER THE AREA.

SATURDAY-SATURDAY NIGHT:
WE MAY SEE SOME ISOLATED CONVECTION TRY TO DEVELOP ALONG THE DRY
LINE SATURDAY AFTERNOON...BUT THERE IS SOME POTENTIAL THAT A
MESOSCALE CONVECTIVE SYSTEM COULD DEVELOP IN THE HIGH PLAINS AND
MOVE TOWARDS CENTRAL AND SOUTH CENTRAL KANSAS SATURDAY NIGHT.

SUNDAY-TUESDAY:
THE MODELS ARE SHOWING THE UPPER LEVEL RIDGE BUILDING IN THE ROCKIES
AND ALLOWING FOR NORTHWEST FLOW TO DEVELOP OVER THE PLAINS AND SETUP
A PATTERN WHERE WE MAY SEE NIGHTLY MESOSCALE CONVECTIVE COMPLEXES.
AS A RESULT...WE HAVE KEPT POPS IN THE PICTURE THROUGH EARLY NEXT
WEEK.

COX

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    82  59  87  66 /  30  10  10  20
HUTCHINSON      83  58  87  65 /  10  10  10  20
NEWTON          83  58  87  65 /  10  10  10  20
ELDORADO        82  58  86  65 /  40  10  10  20
WINFIELD-KWLD   81  60  87  65 /  50  10  10  10
RUSSELL         84  56  89  66 /  10   0  10  20
GREAT BEND      84  57  89  66 /  10   0  10  20
SALINA          84  57  89  67 /  10  10  10  20
MCPHERSON       83  58  87  65 /  10  10  10  20
COFFEYVILLE     81  60  87  66 /  80  10  10  10
CHANUTE         81  59  86  66 / 100  10  10  10
IOLA            81  58  87  65 / 100  10  10  20
PARSONS-KPPF    81  59  87  66 / 100  10  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH UNTIL 1 PM CDT THIS AFTERNOON FOR KSZ053-069>072-083-
092>096-098>100.

&&
Hazardous weather outlook, Jun 13, 5:03 AM CDT, 4 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
503 AM CDT FRI JUN 13 2008

KSZ032-033-047>053-067>072-082-083-091>096-098>100-141200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
503 AM CDT FRI JUN 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

FLASH FLOODING WILL CONTINUE IN PORTIONS OF SOUTH CENTRAL AND
SOUTHEAST KANSAS THROUGH MIDDAY. SEE THE LATEST FLOOD WATCH AND
FLOOD WARNINGS FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS FROM SATURDAY NIGHT THROUGH
MONDAY NIGHT ACROSS THE ENTIRE AREA. THESE THUNDERSTORMS WILL MOST
LIKELY MOVE THROUGH DURING THE NIGHTTIME HOURS...AND HAVE THE
POTENTIAL TO BE SEVERE. LARGE HAIL AND DAMAGING WINDS WILL BE THE
MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

COX

In the hours before

Local storm report, Jun 13, 7:22 AM CDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
722 AM CDT FRI JUN 13 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0713 AM     FLOOD            2 E DERBY               37.55N 97.22W
06/13/2008                   SEDGWICK           KS   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTED WATER GOING OVER THE ROAD NEAR
            79TH AND WEBB ROAD EAST OF DERBY.

&&

CDJ
Local storm report, Jun 13, 7:44 AM CDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
744 AM CDT FRI JUN 13 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 AM     FLOOD            3 W HOWARD              37.47N 96.32W
06/13/2008                   ELK                KS   TRAINED SPOTTER

            4.30 INCHES OF RAIN HAS FALLEN WITH STORMS WITH
            AGRICULTURAL FLOODING AND SOME MINOR ROAD FLOODING.

&&

JMB
Local storm report, Jun 13, 7:46 AM CDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
746 AM CDT FRI JUN 13 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0746 AM     FLASH FLOOD      NEW ALBANY              37.57N 95.93W
06/13/2008                   WILSON             KS   LAW ENFORCEMENT

            WATER RESCUE...CAR WASHED OFF THE ROAD...WOMAN RESCUED BY
            LAW ENFORCEMENT.

&&

JMB
Local storm report, Jun 13, 8:23 AM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
823 AM CDT FRI JUN 13 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     LIGHTNING        ROSE HILL               37.57N 97.13W
06/12/2008                   BUTLER             KS   EMERGENCY MNGR

            TWO PEOPLE IN ROSE HILL WERE STRUCK BY LIGHTNING AND
            TRANSPORTED TO THE HOSPITAL.

&&

JMB
Local storm report, Jun 13, 8:28 AM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
828 AM CDT FRI JUN 13 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0828 AM     HEAVY RAIN       ANDOVER                 37.69N 97.14W
06/13/2008  E3.00 INCH       BUTLER             KS   EMERGENCY MNGR

            3.00 INCHES FELL IN ANDOVER OVER NIGHT.

&&

JMB
Local storm report, Jun 13, 8:44 AM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
844 AM CDT FRI JUN 13 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     TSTM WND GST     LATHAM                  37.54N 96.64W
06/12/2008  E65.00 MPH       BUTLER             KS   EMERGENCY MNGR

&&

JMB

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 7:09 PM CDTAreal Flood WarningICTMarion3 hr
Jun 12, 7:13 PM CDTTornado WarningICTChase22 min
Jun 12, 7:22 PM CDTSevere Thunderstorm WarningICTHarvey, Sedgwick53 min
Jun 12, 7:27 PM CDTSevere Thunderstorm WarningICTChase63 min
Jun 12, 7:57 PM CDTSevere Thunderstorm WarningICTHarper, Kingman, Sedgwick, Sumner63 min
Jun 12, 8:14 PM CDTAreal Flood WarningICTHarvey, Sedgwick3 hr
Jun 12, 8:17 PM CDTTornado WarningICTChase, Greenwood58 min
Jun 12, 8:27 PM CDTAreal Flood WarningICTButler4 hr
Jun 12, 8:29 PM CDTTornado WarningICTSedgwick34 min
Jun 12, 8:42 PM CDTFlash Flood WarningICTChase4 hr
Jun 12, 8:50 PM CDTTornado WarningICTButler55 min
Jun 12, 9:11 PM CDTSevere Thunderstorm WarningICTGreenwood64 min
Jun 12, 9:31 PM CDTSevere Thunderstorm WarningICTKingman, Sedgwick, Sumner59 min
Jun 12, 9:39 PM CDTAreal Flood WarningICTButler33 hr
Jun 12, 9:45 PM CDTSevere Thunderstorm WarningICTButler60 min
Jun 12, 9:57 PM CDTSevere Thunderstorm WarningICTCowley, Elk, Greenwood78 min
Jun 12, 11:02 PM CDTAreal Flood WarningICTElk, Greenwood6 hr
Jun 12, 11:13 PM CDTAreal Flood WarningICTSedgwick3 hr
Jun 12, 11:53 PM CDTAreal Flood WarningICTAllen, Neosho, Wilson, Woodson9 hr
Jun 13, 2:07 AM CDTAreal Flood WarningICTSedgwick11 hr
Jun 13, 2:08 AM CDTSevere Thunderstorm WarningICTHarper54 min
Jun 13, 2:20 AM CDTFlash Flood WarningICTElk, Greenwood10 hr
Jun 13, 2:29 AM CDTFlash Flood WarningICTWilson10 hr
Jun 13, 2:29 AM CDTRiver Flood WarningICTAllen, Neosho7 hr
Jun 13, 2:29 AM CDTRiver Flood WarningICTNeosho42 hr
Jun 13, 2:29 AM CDTRiver Flood WarningICTLabette, Neosho66 hr
Jun 13, 2:29 AM CDTRiver Flood WarningICTLabette3 days
Jun 13, 2:40 AM CDTSevere Thunderstorm WarningICTHarper, Sumner65 min
Jun 13, 2:56 AM CDTRiver Flood WarningICTWilson41 hr
Jun 13, 2:56 AM CDTRiver Flood WarningICTMontgomery, Wilson3 days
Jun 13, 2:56 AM CDTRiver Flood WarningICTMontgomery4 days
Jun 13, 2:57 AM CDTRiver Flood WarningICTWilson41 hr
Jun 13, 3:21 AM CDTSevere Thunderstorm WarningICTCowley, Sumner54 min
Jun 13, 4:02 AM CDTSevere Thunderstorm WarningICTChautauqua, Cowley58 min
Jun 13, 4:51 AM CDTFlash Flood WarningICTAllen, Neosho, Woodson6 hr
Jun 13, 4:56 AM CDTSevere Thunderstorm WarningICTMontgomery34 min
Jun 13, 9:37 AM CDTRiver Flood WarningICTButler, Cowley53 hr
Jun 13, 9:37 AM CDTRiver Flood WarningICTSumner19 hr
Jun 13, 9:37 AM CDTRiver Flood WarningICTCowley24 hr
Jun 13, 10:28 AM CDTAreal Flood WarningICTAllen, Neosho, Woodson21 hr
Jun 13, 12:03 PM CDTAreal Flood WarningICTElk, Greenwood31 hr
Jun 13, 12:25 PM CDTAreal Flood WarningICTWilson20 hr
Jun 13, 12:55 PM CDTAreal Flood WarningICTSedgwick6 hr
Jun 13, 1:58 PM CDTAreal Flood WarningICTMontgomery29 hr
Jun 13, 3:41 PM CDTAreal Flood WarningICTCowley27 hr

Nearby

River Flood Warnings in Kansas, 2008Every river flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.